It is possible that diarrhoea is one of the negative side effects of the medicines you’re taking.
Have you been going to the toilet more often than usual since you started taking your meds? If you have not ingested anything unusual but have been running to the toilet every hour or so, consider the prescription drugs that you’re taking. If you read the fine print of your medicines, you may be surprised to find out that they are the culprit behind your frequent trips to the toilet.
Medications that cause diarrhoea
There are over 700 medicines that cause diarrhoea. We’ve categorised them as:
- Antacids and proton pump inhibitors
- Chemotherapy drugs
Antacids and proton pump inhibitors
Antacids and proton pump inhibitors or PPIs are medicines that help relieve abdominal discomfort caused by heartburn, indigestion, and acid reflux. Antacids neutralise gastric juice while PPIs reduce the production of certain enzymes. They are usually available over the counter.
Antacids that contain calcium, magnesium or both are likely to have a laxative effect. Examples of these antacids include Calcium Acetate, Magnesium Hydroxide, Magnesium Oxide and Milk of Magnesia. If your antacid is making your trips to the toilet more frequent, look for one that does not contain calcium and/or magnesium.
Proton pump inhibitors such as Dexlansoprazole, Esomeprazole, Lansoprazole, Omeprazole, Pantoprazole, and Rabeprazole are normally used to treat gastro-oesophageal reflux disease (GORD) and ulcers. Frequent intake of PPIs is associated with a higher risk of Clostridium difficile (also known as Clostridioides difficile or C. diff). This bacterial infection results in the destruction of cells in your intestines and colon, causing not just loose bowel movement but also pseudomembranous colitis, a condition characterised by bloody diarrhoea.
Talk to your doctor if you feel the PPI you’re taking is causing you diarrhoea, but do not stop your medication unless he/she says so. Your doctor may be able to recommend another PPI that doesn’t have this adverse side effect.
Antibiotics are medications that fight off bacterial infections in your body. Almost all antibiotics are linked with the occurrence of diarrhoea, but Cephalosporins and Penicillins are the most common ones. Antibiotic-associated diarrhoea is usually mild and will go away on its own.
While medical professionals have yet to determine why antibiotics induce diarrhoea, they suspect that it has something to do with the elimination of good bacteria, consequently allowing harmful bacteria to proliferate. This imbalance in your gut can lead to soft, watery stools that will eventually clear up. However, the increase in C. diff bacteria, in particular, can bring about a more severe form of diarrhoea. When this happens, seek medical assistance immediately.
Drugs used to treat depression and other mood disorders could also be the cause of your diarrhoea.
A class of antidepressants called selective serotonin reuptake inhibitors or SSRIs such as Citalopram, Escitalopram, Fluoxetine, Paroxetine, Sertraline, and Vilazodone increase the production of serotonin in the brain. Higher levels of this “happy hormone” helps improve your mood. However, SSRIs also increase gastrointestinal motility making the passage of food through your GI tract faster than normal. This leads to an accelerated rate of stomach emptying and loose bowel movement.
Atypical antidepressants like Bupropion, Nefazodone, Trazodone, and Vortioxetine, on the other hand, alter the chemicals (called neurotransmitters) in your brain and affect how they interact with your brain cells in order to regulate your mood. They are called atypical antidepressants because they function differently than other types of antidepressant medications. This type of antidepressants work in multiple ways and come with many potential side effects, including diarrhoea.
Lithium, while not an antidepressant, is also a drug used to help manage depression and stabilise moods. Frequent intake of lithium preparations can increase the level of toxins in your body and damage your colon. Diarrhoea is a symptom of this toxic reaction.
If you experience any adverse side effects, including loose stools, while taking your antidepressants, make sure you discuss them with your general practitioner or psychiatrist so they can reduce your dosage or recommend a different type of medication.
Laxatives relieve constipation by increasing the flow of water into your gut to soften hardened stool or stimulate the rhythmic contractions of your intestinal muscles to help push out impacted excrement. Taking too much laxative or being overly dependent on it can result in diarrhoea and dehydration.
Using laxatives in moderation and resorting to other methods to relieve constipation, like exercising, will reduce your risk of getting diarrhoea.
Non-steroidal anti-inflammatory drugs or NSAIDs such as Aspirin, Ibuprofen and Naproxen help relieve pain and reduce swelling. Prolonged use of NSAIDs can cause an increase in the production of gastric acid that irritates the lining of your stomach as well as the disruption of certain digestive processes. Either of these two reactions can lead to loose, watery stools.
Consult your doctor and request for a different medication if you experience diarrhoea with your current NSAID.
Chemotherapy is an aggressive form of cancer treatment that makes use of harsh chemical drugs to destroy rapidly multiplying cells and inhibit the growth of tumours. However, chemotherapy drugs do not only kill malignant cells, but attack healthy ones as well. This causes the disruption of certain bodily functions, including digestive processes. Changes in your gut composition as well as disturbances in bowel activity often lead to gastrointestinal issues including diarrhoea.
If watery stools occur as a side effect of your chemotherapy, bring this up with your attending physician. He or she will likely work with a dietitian who can personalise a diet that will help you cope with your diarrhoea.
Below are other medications that induce loose bowel movement:
- Angiotensin-converting enzyme (ACE) inhibitors are a class of drugs that lower high blood pressure. They are also a known cause of angioedema, which has diarrhoea as one of its symptoms.
- Bisphosphonates is a type of medication taken by people with osteoporosis. This causes gastrointestinal irritation that may lead to diarrhoea.
- Calcium and magnesium supplements are dietary supplements that increase the quantity of these minerals in your diet. As discussed earlier under antacids, these two minerals have a laxative effect.
- Co-codamol is the combination of two painkillers, namely codeine and paracetamol. If you’ve been on this medication for several weeks, you could experience withdrawal symptoms, including diarrhoea, once you stop taking it. This is caused by the active ingredient codeine.
- Colchicine is a medicine prescribed for gout treatment. Higher doses of this drug is linked to gastrointestinal disorders with symptoms including diarrhoea, vomiting, and nausea.
- Infacol, which contains an active ingredient called simethicone, is used to treat infant discomfort and colic due to excess wind and pain. Simethicone helps release pressure caused by stomach gas and induces diarrhoea in the process.
- Metformin is a medication for managing type 2 diabetes. It works by regulating the amount of sugar your body absorbs from the food you eat. As it interferes with digestive functions, it also has a tendency of causing gastrointestinal issues such as diarrhoea.
Drugs and diarrhoea
Diarrhoea is a common side effect of many medicines, but this can be managed by regulating your drug use, taking it with foods or other medications that will help counter this negative reaction, and regularly consulting your medical professional.
We can help you with drug-induced diarrhoea
Book an appointment with any of our accredited practising dietitians and highly-qualified nutritionists who can help you understand the cause of your diarrhoea better. We can also design a personalised diet plan as well as practical solutions that will enable you to manage your gut and bowel condition more effectively. Call us now at (07) 3071 7405.